Background: It has been suggested that Barrett's esophagus (BE) is associated with an increased risk of developing colorectal neoplasia, but this has not been reported consistently.
Aim: To study whether BE is associated with an increased risk of colorectal neoplasia, and if it is, whether it is dependent on use of proton-pump inhibitors (PPIs) or aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs).
Design: Case-control study.
Setting: Endoscopic database of the Palo Alto Veterans Affairs Health Care System.
Population: 268 veterans with BE were matched with 268 controls without BE.
Intervention: Controls had undergone upper GI endoscopy within 14 days of the corresponding case. Colonoscopy was performed within 6 months in cases and controls.
Main outcome measure: Development of colorectal neoplasia.
Results: Colorectal neoplasia was present in 162 of 268 (60%) BE patients and in 105 of 268 (40%) controls (p < 0.001). The presence of BE (odds ratio [OR] 2.02: 95% CI [1.35, 3.04]), but also increasing age (OR 1.24 per decade: 95% CI [1.04, 1.48]) and alcohol use (OR 1.70: 95% CI [1.16, 2.50]) were associated with an increased risk of colorectal neoplasia in multivariable logistic regression analysis, whereas PPIs (OR 0.99: 95% CI [0.66, 1.48]) and aspirin/NSAIDs (OR 0.90: 95% CI [0.61, 1.33]) had no meaningful effect.
Limitations: This was a retrospective study in mostly male veterans.
Conclusions: Veterans with BE are at an increased risk of developing colorectal neoplasia. This association is independent from the use of PPIs or aspirin/NSAIDs.